Alert archive / North Dakota / Wind Advisories in 2013
Wind Advisory 22, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 17, 2013, 2:23 AM CST for 7 counties in North Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2013, 2:23 AM CST (08:23 UTC)
- Expired
- Dec 17, 2013, 7:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 88 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KBIS 170823 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 223 AM CST TUE DEC 17 2013 ...WIND ADVISORY NORTH CENTRAL INTO THE NORTHERN JAMES RIVER VALLEY... .STRONG NORTHWEST WINDS SUSTAINED TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THROUGH EARLY TUESDAY MORNING. PLACES LIKE BOTTINEAU...ROLLA...RUGBY...DRAKE..HARVEY...AND CARRINGTON TO JAMESTOWN...WILL EXPERIENCE THE STRONG WINDS. IN ADDITION...THE STRONG WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...WHICH MAY REDUCE VISIBILITIES AND CREATE SLICK ROADWAYS AND HAZARDOUS TRAVEL. THE WINDS WILL BEGIN TO WEAKEN NEAR SUNRISE. NDZ004-005-012-013-023-025-037-171300- /O.NEW.KBIS.WI.Y.0022.131217T0823Z-131217T1300Z/ BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN- INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY... HARVEY...CARRINGTON...JAMESTOWN 223 AM CST TUE DEC 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CST THIS MORNING. * TIMING...NOW THROUGH 7 AM CST. * WINDS...NORTHWEST 35 TO 45 MPH. * IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW...REDUCED VISIBILITIES...AND SLICK ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KS
1 follow-up statement
000 WWUS73 KBIS 171244 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 644 AM CST TUE DEC 17 2013 ...WIND ADVISORY NORTH CENTRAL INTO THE NORTHERN JAMES RIVER VALLEY WILL EXPIRE AT 7 AM CST THIS MORNING... .STRONG NORTHWEST WINDS ARE BEGINNING TO WEAKEN IN PLACES LIKE BOTTINEAU...ROLLA...RUGBY...DRAKE..HARVEY...AND CARRINGTON TO JAMESTOWN. AS A RESULT...THE WIND ADVISORY WILL EXPIRE AT 7 AM CST. AREAS OF BLOWING AND DRIFTING SNOW WILL STILL BE A HAZARD...WHICH MAY REDUCE VISIBILITIES AND CREATE SLICK ROADWAYS AND HAZARDOUS TRAVEL. NDZ004-005-012-013-023-025-037-171345- /O.EXP.KBIS.WI.Y.0022.000000T0000Z-131217T1300Z/ BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN- INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY... HARVEY...CARRINGTON...JAMESTOWN 644 AM CST TUE DEC 17 2013 ...WIND ADVISORY WILL EXPIRE AT 7 AM CST THIS MORNING... STRONG NORTHWEST WINDS ARE BEGINNING TO WEAKEN IN PLACES LIKE BOTTINEAU...ROLLA...RUGBY...DRAKE..HARVEY...AND CARRINGTON TO JAMESTOWN. AS A RESULT...THE WIND ADVISORY WILL EXPIRE AT 7 AM CST. AREAS OF BLOWING AND DRIFTING SNOW WILL STILL BE A HAZARD...WHICH MAY REDUCE VISIBILITIES AND CREATE SLICK ROADWAYS AND HAZARDOUS TRAVEL. $$ TM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 16, 11:54 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 16, 11:54 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1154 PM CST MON DEC 16 2013 .UPDATE... ISSUED AT 1154 PM CST MON DEC 16 2013 LATEST WATER VAPOR IMAGERY SHOWS NORTHWEST FLOW INTO NORTH DAKOTA WITH ONE SHORTWAVE EXITING THE SOUTHWEST...WITH ANOTHER SHORTWAVE NEAR THE TURTLE MOUNTAINS MOVING SOUTHEAST WITH TIME. LOCAL/REGIONAL RADAR SHOWS ISOLATED PRECIPITATION AREAS WHICH CONTINUE TO MOVE SOUTHEAST AND WEAKEN. THUS HAVE MAINTAINED THE TREND OF ENDING ANY MEASURABLE PRECIPITATION AMOUNTS ACROSS THE SOUTHWEST AND JAMES RIVER VALLEY OVER THE NEXT ONE TO THREE HOURS. WINDS WILL REMAIN GUSTY OVERNIGHT...ESPECIALLY NORTH AND EAST CENTRAL. WILL KEEP THE SPECIAL WEATHER STATEMENT GOING UNTIL 130 AM CST MENTIONING ICY TRAVEL. REST OF FORECAST LOOKS IN GOOD SHAPE OVERNIGHT. UPDATE ISSUED AT 932 PM CST MON DEC 16 2013 MAIN UPDATE THIS EVENING WAS TO BUMP UP POPS THROUGH MIDNIGHT OVER THE SOUTHWEST. BAND OF LIGHT SNOW INDUCED BY A SHORTWAVE IN NORTHWEST UPPER FLOW HAD DEVELOPED FROM NEAR BEACH SOUTHWEST TO AROUND HETTINGER. THIS BAND SHOULD MOVE QUICKLY SOUTHEAST BUT WILL PRODUCE PERIODS OF LIGHT TO MODERATE SNOW. WINDS HAVE DIMINISHED OVER THE SOUTHWEST SO NOT MUCH PROBLEM WITH BLOWING SNOW HERE. THINK SNOW WILL BE PRETTY MUCH OUT OF THE AREA AROUND MIDNIGHT. ELSEWHERE...STRONG WINDS CONTINUE OVER CENTRAL NORTH DAKOTA WITH GUSTS TO 35 MPH AT MINOT AND BISMARCK EAST TO RUGBY...CARRINGTON AND JAMESTOWN. EXPECT AREAS OF BLOWING AND DRIFTING SNOW TO CONTINUE THROUGH LATE TONIGHT. ISOLATED SNOW SHOWERS FROM CARRINGTON TO JAMESTOWN WILL MOVE QUICKLY SOUTHEAST...HOWEVER A BRIEF FLURRY OR SNOW SHOWER CANNOT BE COMPLETELY RULED OUT MOST ANYWHERE THROUGH LATE THIS EVENING. UPDATE ISSUED AT 644 PM CST MON DEC 16 2013 LATEST RADAR LOOP IS STILL SHOWING SOME LIGHT REFLECTIVITIES ACROSS WESTERN AND CENTRAL NORTH DAKOTA...BUT LITTLE IN THE WAY OF SURFACE REPORTS VIA OBSERVATIONS OR WEATHER CAMERAS. STILL KEPT SOME POPS IN THE SOUTHWEST...HIGHEST EARLY THIS EVENING AND TAPERING THROUGH LATE EVENING. ALSO SOME SNOW SHOWERS OVER ROLETTE COUNTY SO BUMPED UP POPS OVER NORTHEAST ROLETTE FOR A COUPLE HOURS. RAISED SKY COVER OVER THE SOUTHWEST AND GENERALLY BUMPED UP SKY ACROSS THE AREA THROUGH THE EVENING AS THERE ARE QUITE A BIT OF MID AND HIGH LEVEL CLOUDS TRAVERSING THE AREA IN NORTHWEST FLOW. RECEIVED QUITE A FEW RESPONSES VIA SOCIAL MEDIA ABOUT THE SLIPPERY ROADS ACROSS MAINLY THE NORTH. WILL EXTEND THE SPS FOR ICY CONDITIONS THROUGH THE EVENING HOURS AS WE WILL REMAIN BREEZY AND TEMPERATURES DROP BELOW FREEZING. && .SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY AFTERNOON) ISSUED AT 334 PM CST MON DEC 16 2013 FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE AREAS OF BLOWING/DRIFTING SNOW RESULTING IN POSSIBLE ICY ROADS/BLACK ICE ACROSS THE NORTH THROUGH THIS EVENING...AND A CHANCE OF LIGHT SNOW THIS AFTERNOON AND EVENING WEST TO EAST. CURRENTLY...STRONG NORTHWEST FLOW ALOFT WITH A SHARP RIDGE OFF THE WEST COAST AND A BROAD LONG WAVE TROUGH OVER THE EASTERN UNITED STATES. UPPER LEVEL JET STREAM EXTENDS FROM THE TOP OF THE RIDGE OVER ALASKA...SOUTHEAST INTO THE NORTHERN HIGH PLAINS OF MT/WY. STRONG PRESSURE GRADIENT CONTINUES TO DEVELOP ACROSS WEST AND CENTRAL NORTH DAKOTA WEST OF A SURFACE TROUGH OVER FAR WESTERN MINNESOTA. GRADIENT FORCING WILL INCREASE THROUGHOUT THE DAY AND INTO THIS EVENING AS THE TROUGH REMAINS QUASI-STATIONARY AND AS A SURFACE HIGH BUILDS OFF TO OUR WEST CENTERED OVER THE NORTHEASTERN SNAKE RIVER VALLEY OF EASTERN IDAHO. MODELS EARLIER WERE LOOKING LIKE THEY WERE TRENDING TOWARDS A CONSENSUS REGARDING PRECIPITATION CHANCES THIS AFTERNOON AND EVENING. NOW NOT SO MUCH. MOISTURE IS HAVING A HARD TIME REACHING THE GROUND ACROSS MY WEST CENTRAL. WEB CAMS OVER SOUTHWEST NORTH DAKOTA DEFINITELY SHOWING SNOWFALL ALTHOUGH MOSTLY MELTING ON THE ROAD SURFACES. BOWMAN RADAR STILL LIT UP...AND BAKER MT STILL REPORTING SNOW. THE 12Z ECMWF AND LATEST RAP SEEM TO BE CAPTURING REALITY THE BEST VERSUS OTHER GUIDANCE. LEANED IN THEIR DIRECTION WITH LINGERING LIGHT PRECIPITATION SOUTHWEST NOW THROUGH THIS EVENING...AND ANOTHER AREA OF LIGHT PRECIPITATION MOVING SOUTHEAST OVER MY EASTERN COUNTIES LATE AFTERNOON AND EVENING. THIS AREA CURRENTLY SHOWING UP ON RADAR OVER SOUTHEAST SK/SOUTHWEST MANITOBA. THE INCREASING PRESSURE GRADIENT WILL SEE WINDS INCREASE TO JUST BELOW WIND ADVISORY CRITERIA MOST LOCATIONS NOW THROUGH THE EVENING HOURS...BEFORE WINDING DOWN AFTER 06Z. AT THIS TIME WINDS ARE SUSTAINED AT 15-25 MPH MOST LOCATIONS...WITH GUSTS AS HIGH AS 35 MPH REPORTED. ROAD SFC TEMPS REMAIN AT OR BELOW FREEZING NORTH AND ABOVE 32F SOUTH. AIR TEMPERATURES MAINLY IN THE LOWER TO MID 30S. WIND DRIVEN SNOW IS STILL EXPECTED TO CREATE HAZARDOUS TRAVEL...ESPECIALLY WHEN WET ROADS REFREEZE AND/OR BLOWING SNOW STARTS TO STICK THIS AFTERNOON. WILL MAINTAIN THE SPECIAL WEATHER STATEMENT AS IS FOR NOW AND LET THE EVENING CREW DECIDE ITS FATE AT THE 7PM UPDATE PERIOD. TUESDAY MORNING/AFTERNOON LOOK TO BE RELATIVELY QUIET WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS. A WARM FRONT MOVING INTO SOUTHEAST MONTANA WILL SEE TEMPERATURES WARMING TO NEAR 40 OVER MY FAR SOUTHWEST CORNER. SHARP TEMPERATURE GRADIENT WITH HIGHS AROUND 15 ABOVE FOR THE TURTLE MOUNTAINS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 334 PM CST MON DEC 16 2013 THE MAIN FORECAST ISSUE IS SNOWFALL AMOUNTS AND COVERAGE WITH THE MID WEEK STORM. A LOW PRESSURE CLIPPER SYSTEM IS FORECAST TO DEVELOP TUESDAY OVER ALBERTA AND MOVE EAST/SOUTHEAST TOWARDS NORTH DAKOTA TUESDAY NIGHT. WINDS ACROSS THE FORECAST AREA SHOULD START OUT SOUTHERLY EARLY TUESDAY EVENING...BECOMING WEST DURING THE EVENING/NIGHT WITH WARM ADVECTION AS NORTH DAKOTA REMAINS IN THE WARM SECTOR OF THE SYSTEM. ON WEDNESDAY THE CLIPPER LOW DEVELOPS INTO MORE OF A COLD FRONT IN NATURE...MOVING SOUTH ACROSS THE STATE. IT APPEARS THAT THE MARKED COLD ADVECTION WITH THE ARCTIC AIR BEGINS WEDNESDAY AROUND NOON IN THE NORTH AND DURING THE AFTERNOON FARTHER SOUTH. HIGHS WEDNESDAY SHOULD RANGE FROM THE UPPER TEENS/MID 20S NORTH TO THE UPPER 20S/30S SOUTH. KEPT A SLIGHT CHANCE OF LIGHT SNOW IN THE NORTHWEST AND NORTH CENTRAL NORTH DAKOTA ALONG THE ARCTIC COLD FRONT. MODEL AGREEMENT CONTINUES TO IMPROVE REGARDING THE MAIN SYNOPTIC FEATURES OF THE UPPER LEVEL TROUGH AND VORT ENERGY IMPULSES...AS WELL AS THE POSITION OF THE COLD FRONT AND ARCTIC HIGH PRESSURE SYSTEM. THE UPPER LEVEL TROUGH MOVES ACROSS NORTH DAKOTA THURSDAY/THURSDAY EVENING. MEANWHILE THE SURFACE ARCTIC HIGH DIVES SOUTH FROM ALBERTA INTO MONTANA WEDNESDAY NIGHT/THURSDAY. IN NORTH DAKOTA...THE ARCTIC COLD FRONT MOVES SOUTH ACROSS THE STATE WEDNESDAY AFTERNOON/EVENING WITH COLD ADVECTION CONTINUING THROUGH THE DAY THURSDAY. THE PLACEMENT OF SNOWFALL LOOKS TO BE HIGHEST IN MONTANA...BUT SNOW ACCUMULATIONS ALONG THE NORTH DAKOTA/SOUTH DAKOTA BORDER SHOULD BE IN THE 2-4 INCH RANGE. FOR WESTERN AND CENTRAL NORTH DAKOTA THE BULK OF THE SNOWFALL SHOULD BEGIN WEDNESDAY NIGHT IN THE WEST...AND EXPAND INTO CENTRAL NORTH DAKOTA AFTER MIDNIGHT WEDNESDAY NIGHT/DAYBREAK THURSDAY MORNING...CONTINUE FOR MUCH OF THE DAY THURSDAY...BEFORE TAPERING OFF IN THE JAMES RIVER VALLEY THURSDAY EVENING. VERY COLD AIR WILL ACCOMPANY THIS STORM SYSTEM WEDNESDAY NIGHT THROUGH SATURDAY. SOME AREAS...ESPECIALLY THE NORTH...MAY HIT WIND CHILL ADVISORY CRITERIA WEDNESDAY NIGHT AND THURSDAY NIGHT. THE UPPER LEVEL PATTERN THROUGH THE WEEKEND CONTINUES NORTHWEST FLOW ALOFT WITH A LARGE HUDSON BAY LOW IN PLACE. TOWARDS THE BEGINNING OF NEXT WEEK THE MODELS ARE HINTING AT A MORE PROGRESSIVE PATTERN WITH A WESTERN RIDGE BUILDING AND PUSHING THE HUDSON BAY LOW EASTWARD. NO BIG WARM-UPS BUT NO BIG ARCTIC OUTBREAKS EITHER. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1154 PM CST MON DEC 16 2013 VFR CIGS/VSBYS NEXT 24HR. GUSTY WEST TO NORTHWEST WINDS OF 20KT TO 30KT WILL DECREASE TO AROUND 15KT BETWEEN 12Z AND 15Z TUESDAY. OVERALL EXPECT MID LEVEL (8KFT-10KFT) SCT/BKN CONDITIONS AS ANOTHER WARM FRONT APPROACHES TUESDAY AFTERNOON AND EVENING. HOWEVER NO PRECIPITATION IS EXPECTED WITH IT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...NH LONG TERM...JV AVIATION...KS
Hazardous weather outlook, Dec 17, 1:28 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 128 AM CST TUE DEC 17 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180730- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 128 AM CST TUE DEC 17 2013 /1228 AM MST TUE DEC 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT TO MODERATE SNOW IS EXPECTED WEDNESDAY NIGHT AND THURSDAY. AREAS SOUTH AND WEST OF THE MISSOURI RIVER IN WESTERN NORTH DAKOTA...AS WELL AS ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR IN CENTRAL NORTH DAKOTA...ARE CURRENTLY FAVORED FOR THE HIGHER SNOWFALL AMOUNTS. NORTH OF HIGHWAY 2 ONLY LIGHT AMOUNTS ARE EXPECTED. STAY INFORMED THIS WEEK AT WEATHER.GOV/BIS. WIND CHILLS OF 25 TO 30 BELOW ZERO ARE POSSIBLE WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS/TWH
Nearby
Wind Advisories in North Dakota, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.